A description of the Lorenz attractor at high Prandtl number. (English) Zbl 1194.37155

Summary: We use the ideas of matched asymptotic expansions to construct a ‘solution’ of the Lorenz equations in the limit \(r\approx \sigma \rightarrow \infty \). Unlike the case \(r\rightarrow \infty , \sigma \approx 1\) which exhibits limit cycle behaviour, the solutions in the present case can be ‘chaotic’; nevertheless, their structure can be analysed. Our aim is to obtain an analytic approximation of the ‘Lorenz map’ which plots successive maxima of the variable \(Z\). Particularly, we are able to explain the peculiar cusp of this map. and indeed to predict the existence of many such cusps. It is our hope that the methods and ideas presented here may be of use in elucidating the nature of other systems which exhibit chaotic behaviour.


37N10 Dynamical systems in fluid mechanics, oceanography and meteorology
37D45 Strange attractors, chaotic dynamics of systems with hyperbolic behavior
76F99 Turbulence
Full Text: DOI Link


[1] Reynolds, O., On the experimental investigation of the circumstances which determine whether the motion of water shall be direct or sinuous and the law of resistance in parallel channels, Phil. trans. roy. soc., 174, 935-982, (1883) · JFM 16.0845.02
[2] Orszag, S.A.; Patera, A.T., Subcritical transition to turbulence in plane channel flows, Phys. rev. lett., 45, 989-993, (1980)
[3] Lorenz, E.N., Deterministic non-periodic flow, J. atmos. sci., 20, 130-141, (1963) · Zbl 1417.37129
[4] Manneville, P.; Pomeau, Y., Different ways to turbulence in dissipative dynamical systems, Physica, 1D, 219-226, (1980)
[5] Wygnanski, I.J.; Champagne, F.H., On transition in a pipe. part I. the origin of puffs and slugs and the flow in a turbulent slug, J. fluid mech., 59, 281-335, (1973)
[6] Morioka, N.; Shimizu, T., Transition between periodic and turbulent states in the Lorenz model, Phys. lett., 66A, 447-449, (1978)
[7] McLaughlin, J.B.; Martin, P.C., Transition to turbulence in a statically stressed fluid system, Phys. rev., A12, 186-203, (1975)
[8] Stuart, J.T., On the non-linear mechanics of wave disturbances in stable and unstable parallel flows, J. fluid mech., 9, 353-370, (1960) · Zbl 0096.21102
[9] Stewartson, K.; Stuart, J.T., A nonlinear instability theory for a wave system in plane Poiseuille flow, J. fluid mech., 48, 529-545, (1971) · Zbl 0222.76045
[10] Li, T.V.; Yorke, J.A., Period three implies chaos, Amer. math. monthly, 82, 985-992, (1975) · Zbl 0351.92021
[11] May, R.M., Simple mathematical models with very complicated dynamics, Nature, 261, 459-467, (1976) · Zbl 1369.37088
[12] Hénon, M.; Pomeau, Y., Two strange attractors with a simple structure, (), 29-68 · Zbl 0379.76049
[13] Rosenblat, S.; Davis, S.H., Bifurcation from infinity, SIAM J. appl. math., 37, 1-19, (1979) · Zbl 0415.76048
[14] Schlichting, H., Boundary layer theory, (1979), McGraw-Hill New York
[15] Shimizu, T.; Morioka, N., Chaos and limit cycles in the Lorenz model, Phys. lett., 66A, 182-184, (1978)
[16] Roshchin, N.V.; Roshchin, N.V., Unsafe stability boundaries of the Lorentz (sie) model, Pmm, Pmm, 42, 1038-1041, (1978), In translation · Zbl 0422.35010
[17] Manneville, P.; Pomeau, Y., Intermittency and the Lorenz model, Phys. lett., 75A, 1-2, (1979) · Zbl 0985.37503
[18] Robbins, K.A., Periodic solutions and bifurcation structure at high R in the Lorenz model, SIAM J. appl. math., 36, 457-462, (1979) · Zbl 0407.76077
[19] Shimizu, T., Analytic form of the simplest limit cycle in the Lorenz model, Physica, 97A, 383-398, (1979)
[20] Yorke, J.A.; Yorke, E.D., Metastable chaos: the transition to sustained chaotic behaviour in the Lorenz model, J. stat. phys., 21, 263-277, (1979)
[21] Cole, J.D., Perturbation methods in application mathematics, (1968), Waltham Blaisdell, Ma · Zbl 0162.12602
[22] Fowler, A.C., An asymptotic analysis of the logistic delay equation, IMA J. appl. math., 28, 41-49, (1982) · Zbl 0488.34075
[23] Cheng, H.; Wu, T.T., An aging spring, Stud. appl. math., 49, 183-185, (1971) · Zbl 0226.34008
[24] Abramowitz, M.; Stegun, A., ()
[25] Marzec, C.J.; Spiegel, E.A., Ordinary differential equations with strange attractors, SIAM J. appl. math., 38, 403-421, (1980) · Zbl 0471.65052
[26] Lorenz, E.N., On the prevalence of aperiodicity in simple systems, (), 53-75
[27] Kevorkian, J.; Cole, J.D., Perturbation methods in applied mathematics, (1981), Springer New York · Zbl 0456.34001
[28] Sparrow, C.T., Bifurcations in the Lorenz equations, Springer lecture notes in applied mathematics, (1982), to appear
[29] Robbins, K.A., A new approach to subcritical instability and turbulent transitions in a simple dynamo, (), 309-325
[30] Kaplan, J.L.; Yorke, J.A., Preturbulence: a régime observed in a fluid flow model of Lorenz, Comm. math. phys., 67, 93-108, (1979) · Zbl 0443.76059
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.